Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 160, NWS Twin Cities, MN

August 23, 2006Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 2:07 AM CDT for Stearns County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 2:07 AM CDT (07:07 UTC)
Expired
Aug 23, 2006, 2:45 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:30 AM CDTTSTM WND DMGSt Joseph, MNA LARGE GROUP OF ONE INCH TREE DIAMETER LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 10:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 230708
SVRMPX
MNC145-230745-
/O.NEW.KMPX.SV.W.0160.060823T0707Z-060823T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA...

* UNTIL 245 AM CDT

* AT 159 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM        
  HOLDINGFORD TO 11 MILES SOUTHWEST OF ALBANY...AND MOVING SOUTHEAST 
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST CLOUD...
  COLD SPRING...
  PLEASANT LAKE...
  ST JOSEPH...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4576 9443 4572 9455 4559 9483 4537 9435
      4530 9420 4537 9409 4546 9413 4564 9419

$$
1 follow-up statement
000 
WWUS53 KMPX 230723
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 AM CDT WED AUG 23 2006

MNC145-230745-
/O.CON.KMPX.SV.W.0160.000000T0000Z-060823T0745Z/
STEARNS MN-
223 AM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR STEARNS COUNTY...

AT 216 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SARTELL
TO RICHMOND...AND MOVING SOUTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ST CLOUD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4568 9428 4552 9469 4534 9438 4531 9420
      4534 9414 4540 9409 4546 9413 4564 9419

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 22, 3:39 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 22 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
STRONG WARM ADVECTION IS OCCURRING ACROSS THE DAKOTAS ATTM IN
RESPONSE TO A CONFLUENT JET PATTERN ACROSS THE WESTERN GREAT LAKE
REGION INTO SOUTHWEST MANITOBA. THE GFS AND NAM/WRF HAVE BOTH BEEN
QUITE ERRATIC ON PLACEMENT OF VARIOUS SYNOPTIC FEATURES AS A RESULT
OF LARGE CONVECTIVE FEEDBACK PROBLEMS. WE ENDED UP TURNING TO THE
NGM FOR A SIGNIFICANT PART OF OUR NWP GUIDANCE. THE CONSISTENT
FEATURE OF ALL MODEL RUNS FROM MONDAY ON HAS BEEN THE EVENTUAL
DEVELOPMENT OF A STRONG LOW LEVEL JET WITH A 45 TO 55 KNOT SPEED
CORE. THE LOW LEVEL JET INITIALLY IS ORIENTED SOUTH TO
NORTH OVER EASTERN SOUTH DAKOTA..BUT BECOMES TILTED INTO A WEST-
SOUTHWEST TO EAST-NORTHEAST ORIENTATION TOWARDS SUNRISE
WEDNESDAY. THIS LOW LEVEL JET IS SEEN DRIVING A LARGE FLUX OF
MOISTURE INTO OUR WESTERN CWA COUNTIES EARLY THIS
EVENING...SETTING THE STAGE FOR THE EVENTUAL DEVELOPMENT OF A
STRONG BOW ECHO WHICH WILL CROSS OUR CWA OVERNIGHT. PWAT VALUES
INCREASE FROM THEIR CURRENT VALUES OF 0.50 TO 0.60 INCHES TO 1.75
INCHES OVERNIGHT...A REMARKABLE INCREASE.

HEAVY RAINFALL RATES...LARGE HAIL AND DAMAGING WINDS HAVE BEEN
WORKED INTO OUR GRIDS FOR SUCH AN OUTCOME. VARIOUS MODEL OUTPUT
FROM 12Z AND 18Z TODAY SUGGEST DEEP LAYER SHEAR (I.E. ZERO TO 6
KM) WILL PEAK AT 55 TO 65 KNOTS BETWEEN 06Z AND 15Z WEDNESDAY OVER
OUR EAST CENTRAL MN COUNTIES INTO A FEW OF OUR WISCONSIN COUNTIES.
WHAT IS EVEN MORE IMPRESSIVE IS THAT 40 KNOTS OF THIS SHEAR IS
DIAGNOSED TO BE IN THE 0-1 KM LAYER. ALL OF THIS SUGGESTS A VERY
FORMIDABLE BOW ECHO WHICH WILL LIKELY TRANSLATE FASTER THAN THE
MEAN WIND SPEED AND FEATURE WIDESPREAD DESTRUCTIVE WIND POTENTIAL.

FEEL THAT CONVECTIVE POTENTIAL WILL REALLY DROP OFF AFTER
MIDMORNING WEDNESDAY AS AIRMASS GETS WORKED OVER...BUT WE CARRY
POPS OVER THE REMAINDER OF THIS FORECAST SEGMENT IN DEFERENCE TO
OUR NEIGHBORS.

LONGER TERM...FRIDAY NIGHT THROUGH WEDNESDAY
STILL QUITE A BIT OF VARIATION AMONG MODELS AND DPROG OF GFS AT
LEAST IN THE BEGINNING OF THE LONGER TERM.  PRECIPITATION EVENT
SHOULD BE NEARING ITS END FRIDAY NIGHT OR SATURDAY AS TROUGH MOVES
THRU.  GFS LOOKS QUITE STRANGE FOR AUGUST WITH DEEP CLOSED LOW
MEANDERING EAST ALONG CANADIAN BORDER EARLY IN WEEKEND...A PATTERN
MORE TYPICAL OF LATE SEPTEMBER.  SHOULD SEE A DRYING PERIOD
BEGINNING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK AS RIDGING
BEGINS TO OUR WEST

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

WET/BAP
Hazardous weather outlook, Aug 22, 5:32 AM CDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT TUE AUG 22 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
532 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT
LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE
INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS
EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND
MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON
WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS
WITH THIS ACTIVITY ON WEDNESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR
FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 23, 1:31 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 AM CDT WED AUG 23 2006

MNZ042-043-048-049-230730-
MORRISON-POPE-STEARNS-TODD-
131 AM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE
COUNTIES UNTIL 230 AM CDT...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES
SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LITTLE FALLS BY 145 AM.
  NEAR ALBANY BY 155 AM.
  NEAR PAYNESVILLE BY 205 AM.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:32 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Wright58 min
Aug 23, 2:40 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti50 min
Aug 23, 2:46 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift59 min
Aug 23, 3:09 AM CDTSevere Thunderstorm WarningMPXAnoka36 min
Aug 23, 3:25 AM CDTSevere Thunderstorm WarningMPXChisago35 min
Aug 23, 4:13 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.